Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Albany, NY

July 14, 2005Albany County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 14, 2005, 5:56 PM EDT for Albany County, Schoharie County, New York. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 5:56 PM EDT (21:56 UTC)
Expired
Jul 14, 2005, 7:06 PM EDT
In force
70 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Albany County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 18 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 142156
SVRALY
NYC001-095-142300-
/O.NEW.KALY.SV.W.0089.050714T2156Z-050714T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK
  ALBANY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LIVINGSTONVILLE...OR ABOUT 13 MILES SOUTHEAST OF COBLESKILL...AND
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVINGSTONVILLE BY 610 PM EDT
  PRESTON HOLLOW BY 630 PM EDT
  6 MILES SOUTHWEST OF WESTERLO BY 655 PM EDT

LAT...LON 4265 7437 4249 7449 4233 7415 4253 7400

$$

TAW
2 follow-up statements
000 
WWUS51 KALY 142240
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
638 PM EDT THU JUL 14 2005

NYC001-095-142300-
/O.CON.KALY.SV.W.0089.000000T0000Z-050714T2300Z/
SCHOHARIE NY-ALBANY NY-
638 PM EDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR 
SOUTHERN ALBANY AND EXTREME SOUTHEASTERN SCHOHARIE COUNTIES...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COOKSBURG...OR ABOUT
14 MILES NORTH OF HUNTER...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMBS CORNER BY 650 PM EDT

LAT...LON 4265 7437 4249 7449 4233 7415 4253 7400

$$

TAW
000 
WWUS51 KALY 142306
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
705 PM EDT THU JUL 14 2005

NYC001-095-142315-
/O.EXP.KALY.SV.W.0089.000000T0000Z-050714T2300Z/
SCHOHARIE NY-ALBANY NY-
705 PM EDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALBANY AND
SOUTHEASTERN SCHOHARIE COUNTIES EXPIRED AT 700 PM EDT...

THE THUNDERSTORMS ARE NOW IN GREENE COUNTY. NO DAMAGE HAS BEEN 
REPORTED IN EASTERN SCHOHARIE OR SOUTHWESTERN ALBANY COUNTIES SO FAR.

LAT...LON 4265 7437 4249 7449 4233 7415 4253 7400

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:40 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 14, 4:40 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT THU JUL 14 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WEAK COLD FRONT WILL GRADUALLY MOVE SOUTH ACROSS THE REGION TONIGHT
AND PRODUCE SCATTERED THUNDERSTORMS. TSTMS WILL DIMINISH LATER
TONIGHT AS SOMEWHAT DRIER AIR MOVES IN. THE DRIER AIR WILL LINGER
INTO FRIDAY NIGHT AND KEEP MOST OF THE REGION PCPN FREE FRIDAY AND
FRIDAY NIGHT. BEST CHANCE FOR ANY SHOWERS/TSTMS FRIDAY AND FRIDAY
NIGHT WILL BE ACROSS THE SOUTHERN ZONES.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...TROPICAL AIR ASSOCIATED
WITH THE REMNANTS OF HURRICANE DENNIS WILL BEGIN TO MOVE INTO THE
REGION SATURDAY. MOISTURE WILL BE MOST WIDESPREAD LATE SATURDAY
THROUGH SUNDAY DEPENDING ON WHICH MODEL IS USED. WILL HAVE HIGHEST
POPS SATURDAY NIGHT...BUT AT THIS TIME WILL KEEP POPS IN THE CHANCE
CATEGORY. DECREASING POPS EARLY NEXT WEEK AS THE REMNANTS OF DENNIS
DEPART...BUT LOTS OF MOISTURE REMAINS.

BY THE MIDDLE OF THE WEEK A COLD FRONT AND DRIER AIR MAY END THE
SHWR/TSTM THREAT LATE WEDNESDAY AND THURSDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS COULD IMPACT THE TERMINALS AT
TIMES THROUGH THIS EVENING. AT FIRST...KGFL AND KALB WILL BE UNDER
THE GUN AS LINES OF SCATTERED STORMS...SOME LOCALLY
STRONG...CONTAINING WIND GUSTS TO 40 KTS AND EVEN HAIL...WILL BE IN
THE AREA. LATER...AS THE COLD FRONT...CAUSING THE STORMS...WILL
SLOWLY SAG SOUTHWARD...KPOU COULD BE AFFECTED AS WELL. THE
THUNDERSTORMS ARE EXPECTED TO SLOWLY DISSIPATE WELL AFTER DARK.
AFTER THAT...WE WILL BE LEFT WITH THE USUAL MVFR HAZE AND AREAS OF
IFR FOG OVERNIGHT...ESPECIALLY NEAR KGFL. THE FOG AND HAZE WILL
SLOWLY BURN OFF ON FRIDAY. WE ARE EXPECTING VERY LITTLE IF ANY
CONVECTION ON FRIDAY ALONG WITH LIGHT WINDS.

&&

.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT OUR
SOUTHERN COUNTIES. SLOW MOVING AND TRAINING THUNDERSTORMS WILL
CONTINUE TO DUMP VERY HEAVY RAINFALL IN A SHORT TIME ACROSS THE AREA
THROUGH THE EVENING. THE STORMS WILL SLOWLY DISSIPATE AFTER
DARK...BUT LOCALIZED FLOODING FROM EXCESSIVE RUNOFF COULD STILL BE
A THREAT THROUGH ABOUT MIDNIGHT. A DRIER DAY IS ON TAP FRIDAY WITH
ONLY ISOLATED (IF ANY) CONVECTION EXPECTED. THE THREAT OF SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL RETURN BY THE WEEKEND.

&&

.FIRE WEATHER...

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM UPDATE...WASULA
Hazardous weather outlook, Jul 14, 3:34 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT THU JUL 14 2005

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
151100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
334 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST EASTERN NEW YORK...NORTH
OF KINGSTON AS WELL AS EXTREME SOUTHERN VERMONT AND WESTERN
MASSACHUSETTS.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. SLOW MOVING
THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE WATCH AREA AND THESE
COULD PRODUCE TORRENTIAL DOWNPOURS AND THE POSSIBILITY OF LOCALIZED
FLASH FLOODING. PLEASE REFER TO OUR FLASH FLOOD WATCH STATEMENT FOR
FURTHER DETAILS. THERE IS THE CHANCE THAT A FEW OF THE STORMS COULD
BRIEFLY REACH SEVERE LIMITS...PRODUCING WIND GUSTS TO 60 MPH AS WELL
AS LARGE HAIL TO AN INCH IN DIAMETER. THUNDERSTORMS THAT DO
FORM...WILL ONLY SLOWLY MOVE WEST TO EAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING NEW YORK
COUNTIES...HERKIMER..HAMILTON...MONTGOMERY...FULTON...WARREN...SARATO
GA...WASHINGTON...SCHOHARIE...ALBANY...RENSSELAER...GREENE AND
COLUMBIA.

IN MASSACHUSETTS...SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR
BERKSHIRE COUNTY. IN SOUTHERN VERMONT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED FOR WINDHAM AND BENNINGTON COUNTIES.

CTZ001-013-NYZ063>066-151100-
EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
334 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK...FROM
KINGSTON SOUTH...AS WELL AS ADJACENT WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH
EARLY EVENING. SOME OF THESE STORMS THAT DO DEVELOP COULD REACH
SEVERE LIMITS...INCLUDING WINDS GUSTING TO 60 MPH...AS WELL AS LARGE
HAIL TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED BY THIS EVENING.

In the hours before

Special weather statement, Jul 14, 4:39 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
439 PM EDT THU JUL 14 2005

NYZ053-054-142145-

...A STRONG THUNDERSTORM IN NORTHWESTERN RENSSELAER COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF GRAFTON...OR ABOUT OVER MECHANICVILLE...AND MOVING
SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF GRAFTON AND 8 MILES WEST OF HOOSICK FALLS BY 545
PM EDT

RAINFALL MAY APPROACH A HALF AN INCH AN HOUR FROM THIS THUNDERSTORM.

TAW
Local storm report, Jul 14, 4:43 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
443 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     INDIAN LAKE             43.78N 74.27W
07/14/2005                   HAMILTON           NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0315 PM     TSTM WND DMG     OHIO                    43.32N 74.98W
07/14/2005                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS NY ROUTE 8 SOUTH OF
            NOBLESBORO BRIDGE.

0410 PM     TSTM WND DMG     GREENFIELD CENTER       43.13N 73.85W
07/14/2005                   SARATOGA           NY   EMERGENCY MNGR

            MANY TREES AND POWER LINES DOWN

0424 PM     FLASH FLOOD      SARATOGA SPRINGS        43.07N 73.78W
07/14/2005                   SARATOGA           NY   EMERGENCY MNGR

            EAST AVE AT EXCELSIOR AVE UNDER WATER

&&

EDK
Special weather statement, Jul 14, 5:08 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT THU JUL 14 2005

VTZ013-142145-

...A STRONG THUNDERSTORM IN BENNINGTON COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR BENNINGTON...OR ABOUT OVER BENNINGTON...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
STAMFORD BY 525 PM EDT
READSBORO BY 540 PM EDT

RAINFALL AMOUNTS MAY REACH AN INCH AN HOUR FROM THIS THUNDERSTORM.

TAW
Special weather statement, Jul 14, 5:13 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
513 PM EDT THU JUL 14 2005

NYZ047-142145-

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR COBLESKILL...OR ABOUT OVER COBLESKILL...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
CENTRAL BRIDGE BY 520 PM EDT
SCHOHARIE AND MIDDLEBURGH BY 525 PM EDT

RAINFALL RATES MAY REACH AN INCH AN HOUR FROM THIS THUNDERSTORM.

TAW
Special weather statement, Jul 14, 5:29 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT THU JUL 14 2005

NYZ052-053-142215-

...STRONG THUNDERSTORMS IN NORTHERN ALBANY AND RENSSELAER COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR GUILDERLAND...OR ABOUT OVER COLONIE...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
DELMAR BY 545 PM EDT
LOUDONVILLE AND LATHAM BY 550 PM EDT
ALBANY BY 555 PM EDT
MENANDS BY 600 PM EDT
RENSSELAER AND WATERVLIET BY 605 PM EDT

RAINFALL RATES PER HOUR MAY APPROACH ONE TO TWO INCHES.

TAW
Special weather statement, Jul 14, 5:49 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT THU JUL 14 2005

NYZ047-051-142215-

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MIDDLEBURGH...OR ABOUT 11
MILES SOUTHEAST OF COBLESKILL...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF BERNE AND 9 MILES WEST OF WESTERLO BY 615 PM EDT

RAINFALL RATES WILL APPROACH 1 TO 2 INCHES IN AN HOUR.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:24 AM EDTSevere Thunderstorm WarningALYHamilton, Herkimer76 min
Jul 14, 12:07 PM EDTSevere Thunderstorm WarningALYWarren, Washington60 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer67 min
Jul 14, 3:36 PM EDTFlash Flood WarningALYFulton, Herkimer3 hr
Jul 14, 3:41 PM EDTSevere Thunderstorm WarningALYSaratoga64 min
Jul 14, 4:13 PM EDTFlash Flood WarningALYSaratoga4 hr
Jul 14, 4:14 PM EDTSevere Thunderstorm WarningALYWashington49 min
Jul 14, 4:17 PM EDTSevere Thunderstorm WarningALYWashington58 min
Jul 14, 4:47 PM EDTSevere Thunderstorm WarningALYSchenectady58 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.